Zero Distributions for Polynomials Orthogonal with Weights over Certain Planar Regions


Let G be a bounded Jordan domain in ℂ and let w n = 0 be an analytic function on G such that tS G s¦ω¦2 dm < ∞, where dm is the area measure. We investigate the zero distribution of the sequence of polynomials that are orthogonal on G with respect to ¦ω¦2 dm. We find that such a distribution depends on the location of the singularities of the reproducing kernel K w(z, ζ) of the space L ω 2(G):= f analytic on G: ∫G ¦ f ¦2¦ω¦2 dm < ∞. A fundamental theorem is given for the case when Kω(·, ζ) has a singularity on ∂G for at least some ζ ∈ G. To investigate the opposite case, we consider two examples in detail: first when G is the unit disk and ω is meromorphic, and second when G is a lens-shaped domain and ω is entire. Our analysis can also be applied for ω 1 in the case when G is a rectangle or a special triangle. We also provide formulas for K ω(·, ζ) that are of help for the determination of its singularities.

This is a preview of subscription content, access via your institution.


  1. 1.

    D. Gaier, Lectures on Complex Approximation, Boston, Birkhäuser, 1987 (translated from German by Renate McLaughlin).

    MATH  Book  Google Scholar 

  2. 2.

    L. I. Hedberg, Weighted mean approximation in Carathéodory regions, Math. Scand. 23 (1968), 113–122.

    MathSciNet  MATH  Google Scholar 

  3. 3.

    L. I. Hedberg, Weighted mean square approximation in plane regions and generators of an algebra of analytic functions, Ark. Mat. 5 (1965), 541–552.

    MathSciNet  MATH  Article  Google Scholar 

  4. 4.

    H. Hedenmalm, B. Korenblum and K. Zhu, Theory of Bergman Spaces, in: Grad. Texts in Math., Vol. 199, Springer-Verlag, Berlin, New York, 2000.

    Google Scholar 

  5. 5.

    A. L. Levin, E. B. Saff and N. S. Stylianopoulos, Zero distribution of Bergman orthogonal polynomials for certain planar domains, Const. Approx. 19 (2003), 411–435.

    MathSciNet  MATH  Article  Google Scholar 

  6. 6.

    V. Maymeskul and E. B. Saff, Zeros of polynomials orthogonal over regular N-gons, J. Approx. Theory 122 (2003), 129–140.

    MathSciNet  MATH  Article  Google Scholar 

  7. 7.

    S. N. Mergelyan, On the completeness of systems of analytic functions, Amer. Math. Soc. Transl. (2) 19 (1962), 109–166.

    MathSciNet  Google Scholar 

  8. 8.

    H. N. Mhaskar and E. B. Saff, On the distribution of zeros of polynomials orthogonal on the unit circle, J. Approx. Theory 63 (1990), 30–38.

    MathSciNet  MATH  Article  Google Scholar 

  9. 9.

    E. Miña-Díaz, Doctoral Dissertation, Vanderbilt University (to appear).

  10. 10.

    Z. Nehari, Conformal Mapping, McGraw-Hill Book Company, Inc., 1952.

  11. 11.

    N. Papamichael, E. B. Saff and J. Gong, Asymptotic behaviour of zeros of Bieberbach polynomials, J. Comput. Appl. Math. 34 (1991), 325–342.

    MathSciNet  MATH  Article  Google Scholar 

  12. 12.

    T. Ransford, Potential Theory in the Complex Plane, London Math. Soc. Student Texts 28, Cambridge University Press, 1995.

  13. 13.

    E. B. Saff, Orthogonal polynomials from a complex perspective, in: P. Nevai. Ed., Orthogonal Polynomials: Theory and Practice, Kluwer, Dordrecht, 1990, 363–393.

    Chapter  Google Scholar 

  14. 14.

    E. B. Saff and V. Totik, Logarithmic Potentials with External Fields, Berlin, Springer-Verlag, 1997.

    MATH  Google Scholar 

  15. 15.

    H. Stahl and V. Totik, General Orthogonal Polynomials, Cambridge, Cambridge University Press, 1992.

    MATH  Book  Google Scholar 

  16. 16.

    P. K. Suetin, Polynomials Orthogonal over a Region and Bieberbach Polynomials, Proceedings of the Steklov Institute of Mathematics, Amer. Math. Soc., Providence, Rhode Island, 1975.

    Google Scholar 

  17. 17.

    J. L. Walsh, Interpolation and Approximation by Rational Functions in the Complex Domain, Amer. Math. Soc. Colloq. Publ. 20, Amer. Math. Soc., Providence, RI, 5th ed., 1969.

    Google Scholar 

  18. 18.

    —, Selected Papers, T. J. Rivlin and E. B. Saff (eds.), Springer-Verlag, 1991.

  19. 19.

    J. L. Walsh, Overconvergence, degree of convergence, and zeros of sequences of analytic functions, Duke Math J. 13 (1946), 195–234 (also in [18], 545–584).

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Erwin Miña-Díaz.

Additional information

The research of E. B. Saff was supported, in part, by the U. S. National Science Foundation under grant DMS-0296026.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Miña-Díaz, E., Saff, E.B. & Stylianopoulos, N.S. Zero Distributions for Polynomials Orthogonal with Weights over Certain Planar Regions. Comput. Methods Funct. Theory 5, 185–221 (2005).

Download citation


  • Orthogonal polynomials
  • zeros of polynomials
  • kernel function
  • logarithmic potential
  • equilibrium measure

2000 MSC

  • 30C10
  • 30C15
  • 30C40
  • 31A05
  • 31A15